Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 16, 2005, 4:29 PM MDT for Silver Bow County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2005, 4:29 PM MDT (22:29 UTC)
- Expired
- Jun 16, 2005, 5:17 PM MDT
- In force
- 48 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 152 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:48 PM MDT | HAIL 1.75 | 3 W Butte, MT | DAMAGE TO CARS FROM GOLF BALL SIZED HAIL REPORTED IN ROCKER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 162229
SVRMSO
MTC093-162315-
/O.NEW.KMSO.SV.W.0003.050616T2229Z-050616T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
429 PM MDT THU JUN 16 2005
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA
THIS INCLUDES THE CITY OF BUTTE
* UNTIL 515 PM MDT(415 PM PDT)
* AT 424 PM MDT(324 PM PDT)...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 14 MILES SOUTHWEST OF SILVER BOW...OR ABOUT 19 MILES
SOUTH OF ANACONDA...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SILVER BOW BY 445 PM MDT(345 PM PDT)
WALKERVILLE AND BUTTE BY 455 PM MDT(355 PM PDT)
DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE
THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING
AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4587 11297 4591 11295 4592 11291 4596 11291
4616 11261 4616 11257 4600 11246 4579 11280
4579 11287
$$2 follow-up statements
000
WWUS55 KMSO 162247
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
446 PM MDT THU JUN 16 2005
MTC093-162315-
/O.CON.KMSO.SV.W.0003.000000T0000Z-050616T2315Z/
SILVER BOW-
446 PM MDT THU JUN 16 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT(415 PM
PDT) FOR NORTHERN SILVER BOW COUNTY...
AT 441 PM MDT(341 PM PDT)...TRAINED WEATHER SPOTTERS REPORTED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
TO GOLF BALL SIZE. ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
ANACONDA TO 7 MILES EAST OF ANACONDA TO 7 MILES SOUTHWEST OF
BUTTE...MOVING NORTHEAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WALKERVILLE BY 455 PM MDT(355 PM PDT)
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4587 11297 4591 11295 4592 11291 4596 11291
4616 11261 4616 11257 4600 11246 4579 11280
4579 11287
$$000
WWUS55 KMSO 162317
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM MDT THU JUN 16 2005
MTC093-162327-
/O.EXP.KMSO.SV.W.0003.000000T0000Z-050616T2315Z/
SILVER BOW-
517 PM MDT THU JUN 16 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SILVER BOW COUNTY
EXPIRED AT 515 PM MDT(415 PM PDT)...
LAT...LON 4587 11297 4591 11295 4592 11291 4596 11291
4616 11261 4616 11257 4600 11246 4579 11280
4579 11287
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:47 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 16, 2:47 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 247 PM MDT THU JUN 16 2005 .SHORT TERM...LOTS OF HIGH CLOUD COVER SLOWED HEATING MUCH OF THE DAY AND HAS LOWERED THE SEVERE THUNDERSTORM POTENTIAL INTO MID AFTERNOON. HOWEVER...GOING INTO LATE AFTERNOON...IT APPEARS THAT IS SUFFICIENT HEATING UPSTREAM OVER THE CENTRAL IDAHO MOUNTAINS TO POSSIBLE STILL GET A FEW STRONG STORMS INTO THE EVENING. AS THE MAIN UPPER LOW PRESSURE AREA DEVELOPS ALONG THE COAST AND DIRECTS ADDITIONAL ENERGY OVER NORTHCENTRAL IDAHO AND WESTERN MONTANA LATER THIS EVENING AND OVERNIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP...BUT MORE RAIN PRODUCERS THAN SEVERE WEATHER. A STRONG WEATHER DISTURBANCE WILL MOVE NORTHWARD ACROSS THE AREA FRIDAY PRODUCING WIDESPREAD PRECIPITATION. WILL NEED TO KEEP A WATCHFUL EYE ON NORTHWEST MONTANA FOR LOCALLY HEAVY RAINS... ALTHOUGH CANNOT RULE OUT OTHER AREAS AS WELL. SOME DRYING AND STABILIZATION IS LIKELY FRIDAY EVENING AND NIGHT AS WEAK HIGH PRESSURE SHIFTS OVER THE AREA. .LONG TERM...SATURDAY THROUGH THURSDAY...UNCERTAINTY WITH UPPER LOW SYSTEM OFF THE COAST AND SOUTHWESTERLY FLOW WILL RESULT IN SOME MENTION OF SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED...GENERALLY DECREASING THROUGH THE PERIOD. OTHERWISE MAIN STORY FOR THIS WEEKEND INTO NEXT WEEK IS WARMING TREND AS RIDGE OF HIGH PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST. THIS IS WELL ADVERTISED IN GOING FORECAST... SO NO CHANGES THIS AFTERNOON. && .AVIATION...A VERY UNSTABLE ATMOSPHERE HAS DEVELOPED ACROSS THE REGION LEADING TO SCATTERED THUNDERSTORMS AND POSSIBLY ISOLATED SEVERE STORMS. A WEATHER SYSTEM WILL PRODUCE MORE GENERAL SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT AND FRIDAY. THE AIR MASS IS LIKELY TO MOISTEN ENOUGH BY FRIDAY TO CAUSE MOUNTAIN OBSCURATIONS.&& .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....SIGLER AVIATION...BAUCK
Hazardous weather outlook, Jun 16, 8:15 AM MDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 815 AM MDT THU JUN 16 2005 IDZ005>010-MTZ001>007-043-170600- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION- BLACKFOOT REGION- 815 AM MDT THU JUN 16 2005 /715 AM PDT THU JUN 16 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA...NORTH CENTRAL IDAHO AND NORTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A PACIFIC COLD FRONT WILL MOVE INTO WESTERN MONTANA THURSDAY AFTERNOON. AS THESE TWO FEATURES ENTER THE REGION...STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE CLEARWATERS...BITTERROOTS...SAPPHIRES AND LEMHI COUNTY BETWEEN 1 TO 3 PM THIS AFTERNOON AND THEN QUICKLY SPREAD NORTH AND EAST INTO CENTRAL AND NORTHWEST MONTANA. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN...WIND GUSTS IN EXCESS OF 60 MPH...AND HAIL LARGER THAN THREE QUARTERS OF AN INCH IN DIAMETER. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD END THIS EVENING AS MOST OF THE BEST INSTABILITY SHIFTS INTO CENTRAL MONTANA. ANYONE WHO HAS OUTDOOR ACTIVITIES PLANNED IN WESTERN MONTANA THIS AFTERNOON AND EARLY EVENING...SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. weather.gov/missoula
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:02 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.